Pennsylvania, 2008

High Wind in Pennsylvania, May 11, 2008

May 11, 2008 · NWS PBZ · 4 events in 4 counties and zones

Strong low pressure moving east across the Ohio Valley produced strong southeast winds across the region. These winds were enhanced by down slope from the higher elevations across western Pennsylvania.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong low pressure moving east across the Ohio Valley produced strong southeast winds across the region. These winds were enhanced by down slope from the higher elevations across western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 11, 12:47 AM EST, 10 hours 57 minutes earlier.

Area forecast discussion, May 11, 12:47 AM EST, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 AM EDT SUN MAY 11 2008

.SYNOPSIS...

A LARGE AND DEEP STORM SYSTEM WILL MOVE ACROSS THE AREA TONIGHT.
THIS WILL BRING A GOOD DOSE OF RAIN TO THE AREA THROUGH MONDAY.
DRY WEATHER WILL RETURN ON TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...

A LARGE AND DYNAMICAL SYSTEM WILL MOVE TOWARD THE AREA TODAY. THIS
WILL PUSH PLENTY OF RAIN INTO THE AREA INTO THE AFTERNOON HOURS.
AGAIN THIS MORNING...SOME TIMING DIFFERENCES WITH MODEL
SOLUTIONS. NAM REMAINS THE SLOWEST...WITH GFS AND 21Z SREF SHOWING
FASTER EASTWARD MOVEMENT. HAVE GONE WITH THE QUICKER BEGINNING TO
RAIN BUT NOT AS FAST AS SREF. ONE CONCERN I HAVE FOR TIMING IS THE
CONVECTION OVER THE GULF COAST STATES...WHICH SHOULD HELP TO
STRENGTHEN CURRENT EASTERN RIDGE AND SLOW THE PROGRESSION OF RAIN.
EXPECT MOST IF NOT ALL OF THE AREA TO BE UNDER THE RAIN SHIELD BY
THIS AFTERNOON. LITTLE TO NO INSTABILITY AND WITH UL SYSTEM
BEGINNING TO OPEN UP AND MOVE SE WILL LEAVE OUT MENTION OF
THUNDER. ALTHOUGH A LINE OF TRW IS POSSIBLE THIS AFTERNOON...RIGHT
NEAR THE FRONTAL BOUNDARY...ACROSS THE SOUTH.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...

ENTIRE SYSTEM SHOWING WINTER STORM CHARACTERISTICS TONIGHT AS
ENERGY RAPIDLY TRANSFERS TO THE CHESAPEAKE BAY. SYSTEM OCCLUDES
LATE TONIGHT AND EASTWARD MOVEMENT IS SLOWED AS UL PATTERN IS
SHOWING BRIEF OMEGA BLOCK. THIS SLOW EXIT WILL KEEP RAIN IN
THROUGH MOST OF MONDAY. WITH PLENTY OF CLOUDS...RAIN AND COLD AIR
ALOFT...TEMPS WILL BE WELL BELOW NORMAL MONDAY.

STRONG RIDGING WILL ENSUE TUESDAY IN RESPONSE TO DEEP SYSTEM OFF
THE NE COAST. THIS WILL ALLOW FOR VERY DRY AIR TO MOVE IN TUESDAY.
EXPECT PLENTY OF SUNSHINE AND CLOSER TO NORMAL TEMPS TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

CHANGES AGAIN TO EXTENDED PERIOD AS LATEST GFS IS NOW SHOWING NO
PHASING OF CF AND SFC LOW OVER TX. FRONT PUSHES THROUGH WED NIGHT-
THU...BRINGING CHANCE OF RAIN AND THEN MOVES WELL EAST AS LOW
DEVELOPS OVER TX. LOW MOVES ALONG STALLED FRONT THU AND FRIDAY...
BUT BY THEN...FRONT IS WELL SOUTH OF THE AREA. HAVE NOT MADE
DRASTIC CHANGES TO THE EXT...JUST PULLED BACK A BIT ON POPS THU-
FRI. IF CURRENT SOLUTION IS RIGHT...MOST OF THE EXT WILL BE RAIN
FREE.

THE ECMWF IS ALSO SHOWING LESS RAIN CHANCES FOR THE EXT.

HIGH PRESSURE MOVES IN FOR THE WEEKEND.

&&

.AVIATION /05Z SUNDAY THROUGH THURSDAY/...

PREVAILING VFR CONDITIONS INTO UNTIL MID MORNING WHEN MOISTURE WILL
INCREASE AHEAD OFF DEEPENING SYSTEM MOVING INTO THE WESTERN OHIO
VALLEY BY THIS AFTERNOON. CLOSED LOW ALOFT WILL MOVE ACROSS OHIO
VALLEY TONIGHT WITH RAIN SHIELD AND LOWER CIGS LATER THIS AFTERNOON
AND TONIGHT BRINGING MVFR CONDITIONS BY LATE DAY. IFR EXPECTED TO
DEVELOP OVERNIGHT BUT WILL TRY TO PIN DOWN BETTER TIMING OF THIS FOR
12Z TERMINALS. AS SYSTEM EXITS MONDAY IFR IN THE MORNING SHOULD
GRADUALLY IMPROVE TO MVFR DURING THE DAY. RIDGE SURFACE AND ALOFT
FOR VFR LATER MONDAY NIGHT INTO EARLY WEDNESDAY. COLD FRONT
APPROACHES WEDNESDAY AFTER WITH MVFR POSSIBLE LATE IN SHOWERS. WEAK
SURFACE HIGH FOR GENERAL VFR THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 11, 3:30 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 AM EDT SUN MAY 11 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-120830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
430 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 11, 11:02 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 PM EDT SUN MAY 11 2008

OHZ068-111815-
NOBLE-
INCLUDING THE CITY OF...CALDWELL
1202 PM EDT SUN MAY 11 2008

AT 1145 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN
PITTSBURGH INDICATED STRONG THUNDERSTORMS MOVING THROUGH NOBLE COUNTY...
EXPECT WIND GUST TO 40 KTS WITH SMALL HAIL AND LIGHTNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Fayette

When
May 11, 11:44 AM EST to 12:15 PM EST
Where
Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager

Emergency management reported large trees and power lines down in Uniontown and Hopwood.

High Wind, Westmoreland

When
May 11, 11:55 AM EST to 12:45 PM EST
Where
Westmoreland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager

Large trees and power lines were reported down by emergency management across the county.

High Wind, Venango

When
May 11, 1:25 PM EST
Where
Venango forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Emergency management reported multiple trees and power lines down across the county.

High Wind, Clarion

When
May 11, 1:31 PM EST
Where
Clarion forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Emergency management reported numerous large trees and power lines down across the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90997, 90990, 91017, 91013.